WASHINGTON, Nov. 4 (UPI) -- An antibiotic treatment for gonorrhea was found by the Centers for Disease Control and Prevention to be losing its effectiveness, although researchers at the agency said while this is cause for concern, the drug is not the only way to treat the sexually transmitted infection.
Gonorrhea is spread through unprotected sex and, if untreated, can cause serious health complications. The STI can effectively be treated with antibiotics, however at least one, cefixime, appears to be losing its efficacy.
According to the CDC, the infection's resistance to cefixime went down from 2011 to 2013, but the drug appeared to start losing effectiveness in 2014. The drug is not the primary method of treating gonorrhea; guidelines issued in 2012 recommend a ceftriaxone-based combination therapy that remains effective.
"It is essential to continue monitoring antimicrobial susceptibility and track patterns of resistance among the antibiotics currently used to treat gonorrhea," Dr. Robert Kirkcaldy, an epidemiologist at the CDC, told HealthDay. "Recent increases in cefixime resistance show our work is far from over."
Researchers at the CDC looked at samples from 51,144 male gonorrhea patients gathered at public clinics between 2006 and 2014. Of the samples, one-third were from the western part of the United States and one-third from the South, and about a quarter of them were drawn from gay or bisexual men.
The amount of patients given the combination therapy increased from 9 percent in 2006 to 97 percent in 2014 as a result of a change in treatment guidelines in 2012.
The researchers found that resistance to cefixime increased from 0.1 percent in 2006 to 1.4 percent in 2011, before dropping to 0.4 percent in 2013. However, resistance began to increase again in 2014, rising to 0.8 percent, raising researchers' concerns.
"Trends of cefixime susceptibility have historically been a precursor to trends in ceftriaxone," Kirkcaldy said. "So it's important to continue monitoring cefixime to be able to anticipate what might happen with other drugs in the future."